Hawaii, 2022

High Surf in Hawaii, December 19 to 21, 2022

December 19 to 21, 2022 · NWS HFO · 12 events in 12 counties and zones

A powerful northwest swell generated dangerously large breaking waves of 30 to 40 feet across several north and west facing shores of the Hawaiian Islands.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A powerful northwest swell generated dangerously large breaking waves of 30 to 40 feet across several north and west facing shores of the Hawaiian Islands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Dec 19, 12:27 AM HST, 2 hours 33 minutes earlier.

Area forecast discussion, Dec 19, 12:27 AM HST, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Honolulu HI
1227 AM HST Mon Dec 19 2022

.UPDATE... The discussion was updated this morning due to the
issuance of a Severe Thunderstorm Watch for Kauai County and the
island of Oahu lasting through the early morning hours. Strong
thunderstorms moving in with a cold front will pull down stronger
winds aloft to the surface, increasing the threat for damaging and
gusty winds over the islands of Niihau, Kauai and Oahu. This
threat for severe thunderstorms will likely move eastward to Maui
County and possibly Hawaii County later today and the Severe
Thunderstorm Watch may need to be expanded eastward to cover this
damaging wind threat.

&&

.SYNOPSIS...
Numerous showers, heavy at times, and thunderstorms will continue
through today as a kona storm moves through the region. Bands of
thunderstorms are moving through islands ahead of a vigorous cold
front that will sweep through the state from northwest to
southeast today. Stronger thunderstorms may become severe through
this afternoon with strong winds and the potential for hail.
Strong southwesterly kona winds will increase ahead of the cold
front, with the strongest wind speeds forecast for communities
along the down wind north and east slopes of mountain areas.
Periods of heavy rain with this storm will likely result in flash
flooding in some areas. Weather will improve over the western
islands by Monday night and across the rest of the state by
Tuesday. Fair weather and light winds expected from Wednesday
through Friday.

&&

.PREV DISCUSSION FROM SUNDAY 859 PM HST...
The short range weather forecast remains on track this evening
with three bands of showers and thunderstorms are passing through
the Hawaii Region. The first band is just east of the Big Island
over the marine coastal waters. The second band is passing
eastward through Oahu and should move into Maui County later
tonight. The third band, the strongest of the three, is forming up
along the cold front just west of Kauai. This front will continue
to sweep eastward through all islands with increasing winds for
all islands ahead of the frontal trough.

Weather conditions this evening are just a start to potentially
severe weather conditions that are forecast to move through ahead
and along the cold front as it passes over each island. Strong
sustained southwest winds of 20 to 30 MPH with stronger gusts are
expected along with periods of heavy rain and thunderstorms.
These strong winds will be magnified by thunderstorms, including
mountain peaks and down wind of higher elevation areas. Mountain
peaks and communities along north and east slopes of mountains
will see much stronger wind speeds develop as the front gets
closer to each island. The timing of this cold frontal passage
will vary as the front sweeps eastward. Expect the front to pass
over Kauai on Monday around 2 AM HST, over Oahu around 7 AM HST,
Molokai and Lanai around noon HST, reaching Maui around 1 PM HST,
and finally over the western Big Island around 6 PM HST.

Finally, a severe thunderstorm threat will exist tonight through
through the time of frontal passage on Monday. A Severe
Thunderstorm Watch may be needed and will be considered for this
kona storm. On satellite, we continue to see the deep trough
quickly approaching the state with a line of thunderstorms
developing ahead of the front.

The potential for flash flooding will continue to increase tonight
and Monday for areas ahead and along the cold front. Soil moisture
is already saturated from the rainfall during the day today and
increasing instability will increase the heavy rainfall rates
through Monday. Due to the potential for intense rainfall rates
of 3 to 4 inches per hour through Monday, it will not take much
additional rainfall to trigger flash flooding over any island.

Tuesday into midweek. Well-mixed, gusty westerlies build in behind
the cold front and focus showers over leeward slopes through
Tuesday. Fair weather with much lighter winds are expected by
Wednesday. Beyond Wednesday, we are looking at a progressive
pattern to continue in the North Pacific, which will keep light
winds in the forecast through rest of the week. Another front
could approach the state by Friday, through most of the moisture
and instability looks to stay well north of the island chain.

&&

.AVIATION...
A strong cold front and an upper-level trough associated with an
impressive low pressure system north of the main Hawaiian Islands
continues to advance rapidly towards the state. Ahead of these
features, unstable atmospheric conditions and enhanced moisture
are producing widespread cloud cover and rainfall along with
thunderstorms. This is a high impact and unusual weather event
for the main Hawaiian Islands, and all aviation interests need to
use extra caution through Monday.

Widespread MVFR conditions, and localized IFR conditions, due to
low ceilings and reduced visibilities are occurring across most of
the state. AIRMET Sierra remains in effect for mountain
obscuration above 2 thousand feet for most islands east of Kauai.
This AIRMET will likely be required for Kauai later tonight, and
may remain in effect for most of the state at least through Monday
morning.

Frequent lightning, heavy rainfall, and severe turbulence have
all been reported via PIREPs earlier today at various locations
in some of the thunderstorms. Hail and significant low-level wind
shear are also possible later tonight in some of the
thunderstorms, which may become severe. Convective SIGMETS are
currently in effect for almost the entire state, and will likely
continue through early Monday morning. We have also mentioned the
potential for light icing occurring in clouds across the entire
state in the layer from 12 to 22 thousand feet in AIRMET Zulu. In
addition, model output suggests that severe upper-level clear-air
turbulence is possible over much of the state early this evening.
SIGMET Whiskey has been issued to account for this. We will
monitor these conditions, and determine if this turbulence threat
may decrease later tonight.

As the front continues to move closer to the state, expect
significant strengthening of the low-level southwest winds from
west to east across the island chain. AIRMET Tango will likely be
needed beginning tonight or early Monday for Tempo moderate
mechanical low-level turbulence northwest through southeast of
the higher terrain on most islands. Once it is issued, this
AIRMET will likely remain in effect into Monday. It is also
possible that sustained wind speeds could reach 30 kts or greater
for portions of the state from later tonight through Monday,
which would also require AIRMET Tango for strong surface winds.

&&

.MARINE...
A robust cold front will move southeast across the islands
late tonight through Monday night, bringing a wide array of
marine hazards. These include the potential for gusty winds, hail
and waterspouts in and around strong to severe thunderstorms,
sustained near- gale to gale-force southwest to west winds, as
well as rapidly increasing seas and surf. A Gale warning is now in
effect for all Hawaiian waters. Additionally, a High Surf Warning
(HSW) for exposed north and west facing shores will go into
effect early Monday morning. Less- exposed shorelines may need a
High Surf Advisory (HSA), to be issued later, as the swell builds
down the island chain.

Even after the front moves east of the islands, west winds are
expected to remain strong to near-gale on Tuesday as low pressure
moves east passing a couple hundred miles north of the islands.
Winds will decline Tuesday night into Wednesday as the low departs
to the northeast and a ridge builds over the area.

The strong low pushing the cold front over the islands will
produce a long-lived and extra-large northwest swell that will
rapidly build into the islands and bring surf heights well above
High Surf Warning (HSW) levels. There is high potential for wave
run- up onto vulnerable roadways and coastal areas in the HSW
areas, with the most likely time for these impacts being Monday
night into Tuesday morning during high tide. This swell is
expected to drop below warning thresholds Tuesday night into
Wednesday. The northwest pacific remains active resulting in a
large northwest swell towards the end of the week near High Surf
Advisory (HSA) levels. Surf along south and west facing shores
will also see an increase in short- period wind waves tonight into
Tuesday due to the strong onshore winds.

&&
&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch 1 until this morning for Kauai County
and Oahu.

Flood Watch through late Monday night for all Hawaiian Islands.

High Wind Warning until 6 PM HST Monday for all Hawaiian Islands.

High Wind Warning until 6 AM HST Tuesday for Haleakala Summit.

High Wind Warning until 6 AM HST Wednesday for Big Island
Summits.

Winter Storm Warning until 6 AM HST Tuesday for Big Island
Summits.

Gale Warning until 6 PM HST Monday for all Hawaiian waters.

High Surf Warning from 3 AM Monday to 6 PM HST Tuesday for
north and west facing shores of Niihau, Kauai, Oahu and Molokai,
and north facing shores of Maui.

&&

DISCUSSION...Bohlin
AVIATION...Houston
MARINE...Shigesato

In the hours before

Local storm report, Dec 18, 10:06 PM HST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1006 PM HST SUN DEC 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      KIHEI                   20.79N 156.46W
12/18/2022                   MAUI               HI   PUBLIC

            ROADWAYS HAVE BEEN CLOSED BETWEEN
            KULANIHAKOI AND KAONOULU, 551 S. KIHEI GOING
            SOUTH TO KULANIHAKOI.

&&

AG
Special weather statement, Dec 18, 11:47 PM HST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1147 PM HST Sun Dec 18 2022

HIZ001-003-004-029>031-191115-
Kauai North HI-Kauai East HI-Niihau HI-Kauai Southwest HI-
Kauai South HI-Kauai Mountains HI-
1147 PM HST Sun Dec 18 2022

...Strong thunderstorms will impact portions of Niihau in Kauai and
Kauai in Kauai Counties through 115 AM HST...

At 1147 PM HST, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles northwest of Polihale to 35 miles west
of Barking Sands. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over sparsely populated areas of Niihau in
Kauai and Kauai in Kauai Counties, including the following locations:
Puhi...Waimea Canyon State Park...Kaumakani...Kealia...Kalihiwai...
Pakala Village...Hanamaulu...Wailua River State Park and Eleele.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2215 15930 2197 15933 2188 15943 2189 15961
      2202 15979 2198 16007 2190 16008 2187 16016
      2178 16021 2181 16025 2188 16023 2201 16009
      2202 15999 2214 15974 2222 15959 2224 15940
TIME...MOT...LOC 0947Z 262DEG 41KT 2235 15991 2193 16033

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Jelsema
Local storm report, Dec 19, 1:36 AM HST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
136 AM HST MON DEC 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     TSTM WND DMG     WAIMEA                  21.96N 159.66W
12/19/2022                   KAUAI              HI   EMERGENCY MNGR

            WIDESPREAD POWER OUTAGES REPORTED.

&&

AG
Special weather statement, Dec 19, 1:48 AM HST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Honolulu HI
148 AM HST Mon Dec 19 2022

HIZ015-017-018-042>047-049-191300-
South Maui/Upcountry HI-Maui Central Valley South HI-
Windward Haleakala HI-Lanai Mauka HI-Maui Central Valley North HI-
Lanai South HI-Maui Leeward West HI-Lanai Leeward HI-
Lanai Windward HI-Maui Windward West HI-
148 AM HST Mon Dec 19 2022

...Strong thunderstorms will impact portions of Lanai and Maui in
Maui County through 300 AM HST...

At 147 AM HST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Halawa Valley to 42 miles
southwest of Manele. Movement was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kahului, Kihei, Lahaina, Lanai City, Kapalua, Honokohau, Puunene,
Waikapu, Paia, Wailuku, Waiehu, Maalaea, Waihee, Napili-Honokowai,
Manele, Kaanapali, Haliimaile, Olowalu, Kanaha Beach Park and Honolua
Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2090 15648 2093 15636 2089 15635 2077 15646
      2080 15648 2078 15654 2088 15670 2083 15680
      2076 15684 2074 15697 2084 15700 2089 15707
      2093 15703 2092 15693 2083 15681 2089 15669
      2101 15666 2104 15660
TIME...MOT...LOC 1147Z 286DEG 17KT 2125 15658 2034 15739

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Jelsema
Special weather statement, Dec 19, 2:46 AM HST, 14 minutes before
Special Weather Statement
National Weather Service Honolulu HI
246 AM HST Mon Dec 19 2022

HIZ023-191345-
Kona HI-
246 AM HST Mon Dec 19 2022

...A strong thunderstorm will impact portions of Hawaii in Hawaii
County through 345 AM HST...

At 245 AM HST, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Captain Cook, or 20 miles south of Kailua-Kona,
moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Captain Cook, Honalo, Kealakekua, Honaunau, Kahaluu-Keauhou, Kainaliu
and Milolii.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 1920 15591 1936 15589 1944 15593 1949 15593
      1949 15595 1958 15598 1960 15597 1960 15583
      1917 15581
TIME...MOT...LOC 1245Z 261DEG 20KT 1936 15610

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Gibbs
Special weather statement, Dec 19, 2:58 AM HST, 2 minutes before
Special Weather Statement
National Weather Service Honolulu HI
258 AM HST Mon Dec 19 2022

HIZ016>018-022-045>050-191430-
South Maui/Upcountry HI-Kipahulu HI-South Haleakala HI-
Maui Central Valley South HI-Haleakala Summit HI-
Windward Haleakala HI-Maui Central Valley North HI-
Maui Leeward West HI-Maui Windward West HI-Kahoolawe HI-
258 AM HST Mon Dec 19 2022

...Strong thunderstorms will impact portions of Kahoolawe and Maui
in Maui County through 430 AM HST...

At 257 AM HST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Pauwela to 18 miles south of
Manele. Movement was east at 25 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kahului, Kihei, Haliimaile, Kipahulu, Keokea, Makawao, Paia, Wailuku,
Wailea, Waihee, Pukalani, Kula, Puunene, Pauwela, Waikapu, Waiehu,
Makena, Kaupo, Maalaea and Haiku-Pauwela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2069 15600 2064 15607 2058 15637 2063 15645
      2057 15654 2052 15655 2053 15670 2060 15660
      2059 15652 2065 15645 2079 15647 2081 15660
      2094 15652 2090 15644 2095 15633 2094 15625
      2082 15611 2078 15599
TIME...MOT...LOC 1257Z 270DEG 20KT 2106 15636 2048 15682

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Jelsema

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high surf. Local standard time, as filed.

High Surf, Niihau

When
December 19, 3:00 AM HST to December 21, 3:30 PM HST
Where
Niihau forecast zone
Reported by
Lifeguard
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Kauai Southwest

When
December 19, 3:00 AM HST to December 21, 3:30 PM HST
Where
Kauai Southwest forecast zone
Reported by
Lifeguard
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Waianae Coast

When
December 19, 3:00 AM HST to December 21, 3:30 PM HST
Where
Waianae Coast forecast zone
Reported by
Lifeguard
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Oahu North Shore

When
December 19, 3:00 AM HST to December 21, 3:30 PM HST
Where
Oahu North Shore forecast zone
Reported by
Lifeguard
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Maui Windward West

When
December 19, 3:00 AM HST to December 21, 3:30 PM HST
Where
Maui Windward West forecast zone
Reported by
Lifeguard
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Olomana

When
December 19, 3:00 AM HST to December 21, 3:30 PM HST
Where
Olomana forecast zone
Reported by
Lifeguard
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

High Surf, Kauai North

When
December 19, 3:00 AM HST to December 21, 3:30 PM HST
Where
Kauai North forecast zone
Reported by
Lifeguard
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Molokai Windward

When
December 19, 3:00 AM HST to December 21, 3:30 PM HST
Where
Molokai Windward forecast zone
Reported by
Lifeguard
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Molokai North

When
December 19, 3:00 AM HST to December 21, 3:30 PM HST
Where
Molokai North forecast zone
Reported by
Lifeguard
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Molokai West

When
December 19, 3:00 AM HST to December 21, 3:30 PM HST
Where
Molokai West forecast zone
Reported by
Lifeguard
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Maui Central Valley North

When
December 19, 3:00 AM HST to December 21, 3:30 PM HST
Where
Maui Central Valley North forecast zone
Reported by
Lifeguard
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Windward Haleakala

When
December 19, 3:00 AM HST to December 21, 3:30 PM HST
Where
Windward Haleakala forecast zone
Reported by
Lifeguard
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2022Every state in 2022This day in weather historyWarnings in Hawaii, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065676, 1065681, 1065682, 1065683, 1065684, 1065685, 1065686, 1065687, 1065688, 1065689, 1065690, 1065691.